Alert archive / Colorado / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 152, NWS Pueblo, CO
NWS Pueblo, CO issued this severe thunderstorm warning at Oct 1, 1998, 1:31 PM MDT for Alamosa County, Colorado. It was in force for 64 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Oct 1, 1998, 1:31 PM MDT (19:31 UTC)
- Expired
- Oct 1, 1998, 2:35 PM MDT
- In force
- 64 min
- Issued by
- NWS Pueblo, CO
- Area
- Whole counties
County Alamosa County, CO
The radar
The Pueblo radar (KPUX), 172 km from the middle of the area, began a volume at 19:32 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Oct 1, 1:45 PM MDT | Hail 0.88 | Hooper, CO |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Albuquerq/Krtlnd, NM (KABQ), launched 12:00Z, 7.5 hours before the alert went out and 290 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 183 J/kg
- Mixed-layer CIN
- -121 J/kg
- Mixed-layer LCL
- 1187 m above ground
- 0-6 km bulk shear
- 54 kt
- 0-1 km storm-relative helicity
- 151 m²/s²
- 0-3 km storm-relative helicity
- 153 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.1
The text
As transmitted, in the capitals the NWS used until 2016.
890 WUUS1 KPUB 011931 RRA SVRPUB COC003-012035- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE PUEBLO CO 131 PM MDT THU OCT 1 1998 THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... ALAMOSA COUNTY IN SOUTHERN COLORADO * UNTIL 235 PM MDT * AT 125 PM MDT...RADAR SHOWED A SEVERE STORM 2 MILES WEST OF ALAMOSA MOVING NORTHEAST AT 20 MPH. SOME LOCATIONS AFFECTED WILL BE HIGHWAY 160 FROM ALAMOSA TO THE RIO GRANDE COUNTY LINE...AND LOCATIONS NORTH OF HIGHWAY 160...THROUGH 210 PM. AT THIS TIME...THE MOST LIKELY SEVERE WEATHER WITH THIS STORM IS LARGE HAIL. IF YOU ARE IN OR CLOSE TO THE WARNED AREA GO TO SAFETY IN A SMALL INTERIOR ROOM AWAY FROM WINDOWS. A BASEMENT OFFERS THE BEST PROTECTION. SEVERE STORMS CAN PRODUCE TORNADOES WITH LITTLE WARNING. $$ PE/SC
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 1, 3:22 AM MDT, 10 hours 9 minutes earlier.
Area forecast discussion, Oct 1, 3:22 AM MDT, 10 hours 9 minutes before
SOUTH CENTRAL AND SOUTHEAST COLORADO AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PUEBLO CO 322 AM MDT THU OCT 1 1998 MOIST 1ST DAY OF OCTOBER MAIN WEATHER CONCERN DURING 1ST PERIOD FOLLOWED BY MAXIMUM TEMPERATURES. CWFA CURRENTLY MOSTLY CLOUDY TO CLOUDY WITH SHOWERS SCATTERED ABOUT ALONG WITH A FEW THUNDERSTORMS. A WET 18 TO 24 HOURS IS ON TAP DUE TO LATEST SATELLITE IMAGERY INDICATES SUBTROPICAL TAP INTO REGION WITH 00Z THURSDAY PRECIPITABLE WATERS OF 150% TO 200% OF NORMAL. THIS COMBINED WITH: 1.) A SURFACE HIGH WHICH AT 06Z THURSDAY WAS PUSHING INTO THE DAKOTAS AND BY 21Z THURSDAY IS EXPECTED TO BE LOCATED OVER IOWA ALLOWING UPSLOPE FLOW TO CONTINUE AS WELL AS 2.) LATEST WATER VAPOR IMAGERY INDICATES THAT UPPER LOW IS FINALLY BEGINNING TO MAKE ITS MOVE TO THE EAST...I.E. AT 00Z THURSDAY UPPER LOW WAS OVER SOUTHERN NEVADA WHILE AT 08Z UPPER LOW WAS PUSHING INTO SOUTHWEST UTAH WITH LATEST ETA GUIDANCE INDICATING THAT UPPER LOW TO ROTATE ACROSS CWFA THIS AFTERNOON AND TONIGHT WITH FAVORABLE LIFT INDICATED BY MODELS. 00Z THURSDAY MM5 INDICATES THAT HEAVIEST POPS MAY HOLD OFF FROM LATE THIS AFTERNOON INTO TONIGHT BUT WITH PREVIOUSLY MENTIONED REASONING WILL GO WITH CATEGORICAL POPS ALONG WITH COOL TEMPERATURES. A FEW THUNDERSTORMS WILL ALSO BE POSSIBLE. EXPECT SNOW ACCUMULATION LEVEL TO REMAIN AROUND 10000 DURING 1ST PERIOD. WILL CUT GUIDANCE TEMPERATURES BY A CATEGORY OR TWO AND GO ABOVE GUIDANCE POPS. "77"
In the hours before
Local storm report, Oct 1, 8:58 AM MDT, 4 hours 33 minutes before
PRELIMINARY LOCAL STORM REPORT...ADDITIONAL REPORT FROM 9/30...
NATIONAL WEATHER SERVICE PUEBLO CO
858 AM MDT THU OCT 01 1998
TIME(MDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0730 PM PRITCHETT CO 1 INCH HAIL
09/30/98 BACALocal storm report, Oct 1, 8:58 AM MDT, 4 hours 33 minutes before
PRELIMINARY LOCAL STORM REPORT...ADDITIONAL REPORT FROM 9/30...
NATIONAL WEATHER SERVICE PUEBLO CO
858 AM MDT THU OCT 01 1998
TIME(MDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0730 PM PRITCHETT CO 1 INCH HAIL
09/30/98 BACASpecial weather statement, Oct 1, 12:03 PM MDT, 1 hour 28 minutes before
COZ060>081-020600- SIGNIFICANT WEATHER OUTLOOK FOR SOUTH CENTRAL AND SOUTHEAST COLORADO NATIONAL WEATHER SERVICE PUEBLO CO NOON MDT THU OCT 1 1998 ...HEAVY RAIN POSSIBLE IN THE SOUTHEAST WITH SNOW AT HIGHER ELEVATIONS IN THE SOUTHWEST... A VIGOROUS LOW PRESSURE CENTER MOVED INTO SOUTHERN UTAH THIS MORNING AND WILL TRAVEL ACROSS SOUTHERN COLORADO THIS AFTERNOON AND TONIGHT. THUNDERSTORMS ARE LIKELY OVER THE EASTERN SAN JUAN AND LA GARITA MOUNTAINS THROUGH THE AFTERNOON AND THERE WILL BE SOME LIGHT ACCUMULATIONS OF SNOW ABOVE 10000 FEET. FOR THE MOST PART THE SNOW WILL NOT BE A MAJOR FACTOR EXCEPT ON THE HIGHER MOUNTAIN PASSES WHERE THERE COULD BE A LIGHT ACCUMULATION. THE PRECIPITATION SHOULD END LATE THIS AFTERNOON AS THE UPPER LOW MOVES FURTHER EAST. MEANWHILE TROPICAL MOISTURE IS PUSHING INTO SOUTHEAST COLORADO AS HIGH PRESSURE PUSHES INTO THE CENTRAL PLAINS. THE HIGH PRESSURE HAS PROVIDED AN EASTERLY...UPSLOPE WIND PRODUCING LOW CLOUDS FOG AND WIDESPREAD RAIN ALONG AND EAST OF THE MOUNTAINS. AS THE UPPER LOW IN UTAH MOVES ACROSS THIS REGION STRONG THUNDERSTORMS WILL DEVELOP THAT MAY PRODUCE ADDITIONAL HEAVY RAIN ESPECIALLY OVER OTERO...BENT...PROWERS...KIOWA...EASTERN LAS ANIMAS AND BACA COUNTIES. WINDS WILL TURN MORE WESTERLY AS THE UPPER LOW MOVES ACROSS WITH SKIES CLEARING FROM WEST TO EAST TONIGHT. THE UPPER LEVEL LOW PRESSURE SYSTEM WILL EXIT THE EASTERN PORTION OF THE STATE LATE TONIGHT AND EARLY FRIDAY. SPOTTER ACTIVATION MAY BE NECESSARY IN RESPONSE TO THE HEAVY RAIN THREAT OVER THE SOUTHEAST AND FOR THE THUNDERSTORM THREAT IN THE EASTERN SAN JUANS AND LA GARITA MOUNTAINS. FORTUNE
Special weather statement, Oct 1, 12:21 PM MDT, 1 hour 10 minutes before
COZ060>081-020600- SIGNIFICANT WEATHER OUTLOOK FOR SOUTH CENTRAL AND SOUTHEAST COLORADO NATIONAL WEATHER SERVICE PUEBLO CO NOON MDT THU OCT 1 1998 ...HEAVY RAIN POSSIBLE IN THE SOUTHEAST WITH SNOW AT HIGHER ELEVATIONS IN THE SOUTHWEST... A VIGOROUS LOW PRESSURE CENTER MOVED INTO SOUTHERN UTAH THIS MORNING AND WILL TRAVEL ACROSS SOUTHERN COLORADO THIS AFTERNOON AND TONIGHT. THUNDERSTORMS ARE LIKELY OVER THE EASTERN SAN JUAN AND LA GARITA MOUNTAINS THROUGH THE AFTERNOON AND THERE WILL BE SOME LIGHT ACCUMULATIONS OF SNOW ABOVE 10000 FEET. FOR THE MOST PART THE SNOW WILL NOT BE A MAJOR FACTOR EXCEPT ON THE HIGHER MOUNTAIN PASSES WHERE THERE COULD BE A LIGHT ACCUMULATION. THE PRECIPITATION SHOULD END LATE THIS AFTERNOON AS THE UPPER LOW MOVES FURTHER EAST. MEANWHILE TROPICAL MOISTURE IS PUSHING INTO SOUTHEAST COLORADO AS HIGH PRESSURE PUSHES INTO THE CENTRAL PLAINS. THE HIGH PRESSURE HAS PROVIDED AN EASTERLY...UPSLOPE WIND PRODUCING LOW CLOUDS FOG AND WIDESPREAD RAIN ALONG AND EAST OF THE MOUNTAINS. AS THE UPPER LOW IN UTAH MOVES ACROSS THIS REGION STRONG THUNDERSTORMS WILL DEVELOP THAT MAY PRODUCE ADDITIONAL HEAVY RAIN ESPECIALLY OVER OTERO...BENT...PROWERS...KIOWA...EASTERN LAS ANIMAS AND BACA COUNTIES. WINDS WILL TURN MORE WESTERLY AS THE UPPER LOW MOVES ACROSS WITH SKIES CLEARING FROM WEST TO EAST TONIGHT. THE UPPER LEVEL LOW PRESSURE SYSTEM WILL EXIT THE EASTERN PORTION OF THE STATE LATE TONIGHT AND EARLY FRIDAY. SPOTTER ACTIVATION MAY BE NECESSARY IN RESPONSE TO THE HEAVY RAIN THREAT OVER THE SOUTHEAST AND FOR THE THUNDERSTORM THREAT IN THE EASTERN SAN JUANS AND LA GARITA MOUNTAINS. FORTUNE
The office that day
Everything else NWS Pueblo, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 30, 6:22 PM MDT | Severe Thunderstorm Warning | PUB | Huerfano | 63 min |
| Sep 30, 6:28 PM MDT | Severe Thunderstorm Warning | PUB | Las Animas | 62 min |
| Sep 30, 6:54 PM MDT | Severe Thunderstorm Warning | PUB | Las Animas | 61 min |
| Sep 30, 7:04 PM MDT | Severe Thunderstorm Warning | PUB | Baca | 61 min |
| Sep 30, 7:33 PM MDT | Severe Thunderstorm Warning | PUB | Las Animas | 62 min |
| Sep 30, 8:37 PM MDT | Severe Thunderstorm Warning | PUB | Baca | 63 min |
| Oct 1, 12:51 PM MDT | Severe Thunderstorm Warning | PUB | Saguache | 94 min |
Nearby
Severe Thunderstorm Warnings in Colorado, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.